I read through the postings here (including one of my own) regarding the problem of folliculitis. I have some more questions.
Recently, as far back as a few months, I experienced a very painful outbreak on my back. Antibiotics cleared it up, but since then (within the last 2 months or so) my physician put me on doxycyline, tetracycline and monocycline. The breakouts would eventually clear up, but would return after a day of stopping treatment.
It's worth noting here that my CD4s are in the 800's and my overall percentage is 34%, so I don't believe that's the issue.
Right now, my doc put me on 200mg of Diflucan, which I've actually used in the past to treat these more minor breakouts.
I eat right, am extremely clean, I wash the sheets (sanitize cycle!) regularly. My diet isn't clogged with sugars and carbs (though sometimes it is). I take good probiotic supplements.
My only guess at this point is the HIV medications I/we take disrupt the natural flora in our gut which causes this chain reaction.
The meds I'm on presently: Reyataz, Norvir, 3TC, Viread. Been on these for several years, and my viral load is undetectable.
How can I otherwise prevent these outbreaks? Diflucan really taxes the liver, which I'm well aware of - but it's safe for occasional use. You wouldn't want to use this too much, I'd imagine, as you'd end up with other problems.
Any advice would be appreciated. My doc is stumped!
Has a diagnosis of seborrhea or eosinophilic folliculitis been made by a dermatologist? Often use of an antifungal shampoo (such as 2% ketoconazole) as a soap on a regular basis can be helpful. Checking for methicillin resistance staph often important use of active culture yogurt with your diet (to restore normal bacteria) can help select patients. In severe cases of eosinophilic folliculitis use of bursts of systemic corticosteroids, local steroids, isotretinoin, or phototherapy may be needed and of some benefit. KH